Virginia, 2007

Flash Flooding in Virginia, July 27 to 28, 2007

July 27 to 28, 2007 · NWS RNK · 2 events in 2 counties and zones

Heavy rain producing, slow moving thunderstorms helped to promote flash flooding over parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain producing, slow moving thunderstorms helped to promote flash flooding over parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 1:27 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 27, 1:27 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT FRI JUL 27 2007

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE MOUNTAINS TONIGHT.
A COLD FRONT WILL ALSO APPROACH THE REGION FROM THE NORTHWEST
SATURDAY BEFORE SLIDING THROUGH THE AREA ON SUNDAY. THE FRONT WILL
THEN STALL OVER THE CAROLINAS INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA
AND SOUTHWEST VIRGINIA UNTIL 8 PM THIS EVENING. COMBO OF GOOD
INSTABILITY INTERACTING WITH APPROACHING UPPER TROF TO PRODUCE
SCTD STRONG TO SEVERE STORMS MAINLY ACROSS THE MOUNTAINS ATTM. AS
REMNANT OF MCS NOW ENTERING THE WESTERN CWA MOVES INTO HIGH CAPE
ENVIRONMENT...EXPECT TSRA COVERAGE TO BECOME A BIT MORE WIDESPREAD
THRU LATE THIS AFTERNOON. THUS GOING WITH LIKELY POPS MOUNTAINS
AND HIGH CHANCE OUT EAST THRU ABOUT SUNSET. NEXT MAIN S/W OR MCS
FEATURE NOW LOOKS TO DIVE SE AND PASS JUST WEST OF THE CWA LATE
TONIGHT AND EARLY SAT PER LATEST MODELS. THIS ALONG WITH LOSS OF
HEATING MAKES DEGREE OF POP COVERAGE IFFY OVERNIGHT ESPCLY SINCE
THE GFS HAS TRENDED DOWN ON PRECIP LATER TONIGHT. ALSO THINK ATMOS
WILL LIKELY BE QUITE WORKED OVER FROM THIS AFTERNOON/EVENING SO
TWEAKED POPS DOWN TO MAINLY CHANCE EXCEPT WESTERN SLOPES
OVERNIGHT. LOWS MAINLY IN THE 60S ALTHO SOME SPOTS MAY BE CLOSER
TO 70 GIVEN JUICY DEWPOINTS AROUND.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SURFACE COLD FRONT WILL DRIFT SE TOWARD THE REGION SAT AS ASSOCIATED
LEAD S/W PASSES TO THE SOUTHWEST. LOOKS LIKE PENDING EXACT TRACK OF
UPPER ENERGY THAT REGION MAY BE LEFT IN AREA OF WEAK LIFT BUT STILL
PLENTY OF DEEP RH AHEAD OF THE FRONT. THIS IN CONJUNCTION WITH
WEAKER MODEL SCENARIOS SUPPORTS MAINLY SCT CONVECTION SAT ESPCLY
JUST AHEAD OF THE FRONT OVER THE NW WHERE WILL RUN WITH LOW LIKELYS.
OTRW BUMPED UP HIGHS SOME GIVEN POTENTIAL FOR MORE INSOLATION SAT
THAN EARLIER THOUGHT...SO MAINLY 80S TO NEAR 90 PIEDMONT AND 75-80
FAR WEST. TRIMMED POPS BACK ESPECIALLY IN THE EAST ON SATURDAY
NIGHT. WENT WITH LOW TEMPERATURES FROM AROUND 60 TO NEAR 70.
ADJUSTED POPS UP ON SUNDAY TO MENTION LIKELY WITH GOOD LOW LEVEL
CONVERGENCE. H7 LOW CENTER SHOULD AID IN DEEP LAYER ASCENT AND
RICHER MOISTURE. HIGHS SUNDAY WILL RANGE FROM MID 70S TO MID 80S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH LEANED TOWARDS THE
00Z GFS. LOW PRESSURE AND COLD FRONT CONTINUE TO TRAVEL EAST
MONDAY...AND SLOWLY DRIFT SOUTHEAST OF THE AREA THROUGH NEXT WEEK.
HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD SOUTH WEDNESDAY INTO
FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE MOUNTAINS AND PUSH EAST THROUGH EARLY THIS EVENING.
THIS WILL PROMPT LOCAL MVFR/IFR CONDITIONS IN AND AROUND
TSRA...WITH MAINLY VFR CONDITIONS IN CU ELSEWHERE. INCLUDED HIGHER
GUSTS IN TSRA AT ROA EARLY THIS AFTERNOON.

EXPECT STORMS TO FADE THIS EVENING WITH LOSS OF HEATING. HOWEVER
YET ANOTHER MCS TYPE COMPLEX WILL DROP SE TOWARD THE REGION LATER
THIS EVENING WITH MORE SHRA/TSRA POSSIBLE MAINLY WEST. SINCE
MODELS SHIFT MAJORITY TO THE WEST DID NOT INCLUDE IN TAFS THIS
EVENING. OTRW MORE FOG AROUND IN THE VALLEYS WITH A MIX OF FOG/HZ
ELSEWHERE WHERE EARLIER RAINFALL OCCURRED. FOG BREAKS FOR MORE CU
AGAIN SAT MORNING WITH IMPROVING CONDITIONS TO VFR BY MID MORNING.

A COLD FRONT CROSSES THROUGH THE FORECAST AREA SUNDAY NIGHT. THIS
SHOULD BRING A BREAK TO THE CYCLE OF MORNING FOG/AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH/KK
LONG TERM...KK
AVIATION...JH
Hazardous weather outlook, Jul 27, 12:32 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT FRI JUL 27 2007

VAZ007-009>020-022>024-WVZ042>045-281745-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-
SUMMERS-MONROE-GREENBRIER-
132 PM EDT FRI JUL 27 2007

...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001-002-018-281745-
ASHE-ALLEGHANY NC-WATAUGA-
132 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ032>035-043>047-058-059-281745-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
132 PM EDT FRI JUL 27 2007

...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ003>006-019-020-281745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
132 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 27, 12:10 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT FRI JUL 27 2007

VAZ016-017-032-271745-
PATRICK VA-FLOYD VA-CARROLL VA-
110 PM EDT FRI JUL 27 2007

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF HILLSVILLE...OR ABOUT 3 MILES
SOUTH OF DUGSPUR...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...LAUREL FORK AT 120 PM EDT...WILLIS AT 125 PM EDT...
MEADOWS OF DAN AT 135 PM EDT...MABRY MILL AT 140 PM EDT...ROCKY KNOB
RECREATION AREA...ROCKY KNOB SUMMIT AT 145 PM EDT.

EXPECT SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH
WITH THIS STORM.  IF THE STORM CONTINUES TO INTENSIFY A SEVERE
THUNDERSTORM WARNING MAY BE NEEDED.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK
Special weather statement, Jul 27, 12:43 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT FRI JUL 27 2007

VAZ007-009-271845-
SMYTH VA-TAZEWELL VA-
143 PM EDT FRI JUL 27 2007

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES NORTHWEST OF RICHLANDS...OR ABOUT 5
MILES WEST OF GLEN BURKE...MOVING EAST AT 20 MPH. THE THE LINE OF
STRONG THUNDERSTORM WILL BE NEAR...RAVEN AT 150 PM EDT...GLEN BURKE
AT 155 PM EDT...JEWELL RIDGE...RICHLANDS AT 200 PM EDT...CEDAR
BLUFF...CLAYPOOL HILL AT 210 PM EDT...BANDY AT 215 PM EDT...
AMONATE...CLIFFIELD AT 225 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Jul 27, 12:53 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             PRICES FORK             37.22N 80.50W
07/27/2007  E0.88 INCH       MONTGOMERY         VA   NWS EMPLOYEE

&&

DS
Local storm report, Jul 27, 1:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT FRI JUL 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             4 N STUART              36.69N 80.28W
07/27/2007  E0.75 INCH       PATRICK            VA   TRAINED SPOTTER

            NEAR HOWELLS GROCERY ON HWY 8

&&

TW
Special weather statement, Jul 27, 2:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT FRI JUL 27 2007

VAZ010>013-WVZ042-272000-
WYTHE VA-BLAND VA-GILES VA-MERCER WV-PULASKI VA-
304 PM EDT FRI JUL 27 2007

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF BLUEFIELD...OR ABOUT OVER CLEAR
FORK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...
ROCKY GAP...HICKSVILLE AT 310 PM EDT...BLAND AT 315 PM EDT...
KIMBERLING AT 320 PM EDT...MECHANICSBURG...LONG SPUR AT 330 PM EDT...
WHITE GATE AT 335 PM EDT...GUNTON PARK AT 340 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO 45 MPH AND
SMALL HAIL IN THE PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Campbell

When
July 27, 2:15 PM EST to 3:45 PM EST
Where
Campbell County, 5 mi SSW of Rustburg
Cause
Heavy Rain
Reported by
Public
Coordinates
37.213, -79.135

Thunderstorms over Campbell County produced heavy rain that prompted Seneca Creek to leave its banks.

Flash Flood, Appomattox

When
July 28, 1:00 PM EST to 3:45 PM EST
Where
Appomattox County, 2 mi SW of Oakville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.410, -78.896

Thunderstorms produced two to three inches of rain over parts of Appomattox County. This heavy rain prompted Phelps Creek to leave its banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48097, 48096.